Pennsylvania, 2014

Flooding in Pennsylvania, June 25, 2014

June 25, 2014 · NWS CTP · 2 events in 2 counties and zones

Deep southerly flow in advance of frontal zone lured a warm and very moist airmass into central PA, with PW values above the 90th percentile for late June. Very slow storm motions coupled with hourly rainfall rates in excess of 2 inches contributed to localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Deep southerly flow in advance of frontal zone lured a warm and very moist airmass into central PA, with PW values above the 90th percentile for late June. Very slow storm motions coupled with hourly rainfall rates in excess of 2 inches contributed to localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 25, 2:20 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 25, 2:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT WED JUN 25 2014

.SYNOPSIS...
A SOUTHWESTERLY FLOW OF DEEP TROPICAL AIR WILL CONTINUE OVER THE
REGION THROUGH THIS EVENING...AHEAD OF A SLOW MOVING COLD FRONT.
THE FRONT WILL MOVE INTO FAR EASTERN PENNSYLVANIA BY EARLY
THURSDAY. SLIGHTLY LESS HUMID AIR WILL FOLLOW FOR THURSDAY AND
FRIDAY. HUMIDITY LEVELS WILL CREEP BACK UP DURING THE LATER PART
OF THE WEEKEND...AS A SUBTROPICAL RIDGE REBUILDS OVER THE WESTERN
ATLANTIC.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
1011 MB SFC LOW PRESSURE LOCATED JUST EAST OF KBFD AT 1830Z WITH
A SWWD TRAILING CFRONT APPROACHING KPIT.

NUMEROUS GULLY-WASHING SHOWERS AND THUNDERSTORMS HAVE FIRED ALONG
AND JUST EAST OF THE ALLEGHENY FRONT OVER THE PAST FEW HOURS WITH
INSTANTANEOUS RAINFALL RATES OF 3-6 INCHES/HR JUST SOUTH AND EAST
OF KUNV ATTM. RAINFALL RATES IN MOST OF THE STORMS ELSEWHERE WERE
A BIT LIGHTER AND OVER A MORE COMPACT AREA. MEASURED RAINFALL IN
THE KUNV VCNTY OVER THE PAST HOUR HAS APPROACHED 2 INCHES. 3-HOUR
FLASH FLOOD GUIDANCE IS 2.5 TO 3.5 ACROSS MUCH OF CENTRAL
PENN. WE OPTED TO MENTION THE HEAVY RAIN THREAT IN THE HAZARDOUS
WEATHER OUTLOOK FOR NOW /AND CHOSE NOT TO ISSUE A FLASH FLOOD
WATCH AT THIS TIME/ SINCE MOST OF THE WATER PROBLEMS WILL BE OF
THE URBAN AND POOR DRAINAGE PONDING VARIETY /NOT SIGNIFICANTLY
IMPACTING SMALL STREAMS AND CREEKS/.

MAINTAINED THE FLASH FLOOD WATCH FOR TIOGA AND POTTER COUNTIES IN
FAR NRN PENN...WHERE FFG IS 2 INCHES OR SLIGHTLY LESS AND THE
HEAVY/POTENTIALLY TRAINING SHOWERS AND TSRA WILL CONTINUE THROUGH
AT LEAST THIS EVENING.

ALTHOUGH THE AIR IS MOST JUICY ACROSS THE LOWER SUSQ WITH PWATS
OF 1.5-2 INCHES /AND SFC DEWPOINTS IN THE L70S/...SLIGHTLY WARMER
AIR ALOFT AND WEAKER LARGE SCALE CONVERGENCE WILL KEEP THE
CONVECTION LIMITED FOR THE NEXT FEW HOURS UNTIL THE CFRONT CLOSES
IN FROM THE WEST.

SIMILAR TO YESTERDAY AFTERNOON...A FEW OF THE TALLEST TSRA COULD
BRING SOME SMALL HAIL AND MARGINAL SVR WET MICROBURSTS...ESP FROM
KUNV NORTHEAST THROUGH KIPT /AND THE NCENT MTNS/ WHERE SLIGHTLY
STRONGER DEEP LAYER SHEAR EXISTS.

SHOWERS AND TSRA WILL GRADUALLY TAPER OFF FROM WEST TO EAST
THROUGH THE OVERNIGHT HOURS.

MIN TEMPS EARLY THURSDAY WILL DIP INTO THE UPPER 50S ACROSS THE
NW...BUT HOLD IN THE LOWER TO MID 60S ELSEWHERE UNDER PLENTY OF
CLOUD COVER AND GENERALLY A LIGHT NW WIND BEHIND THE INITIAL
CFRONT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
A SECONDARY SURGE OF SLIGHTLY COOLER /BUT MOST NOTABLY DRIER/ AIR
WILL OCCUR THURSDAY ACROSS CENTRAL AND WESTERN PENN AS HIGH
PRESSURE NOSES INTO THE THAT PART OF THE STATE. CLOSER PROXIMITY
TO THE INITIAL COLD FRONT AND BETTER DEEP LAYER LIFT BENEATH THE
THERMALLY DIRECT RIGHT ENTRANCE REGION OF A 65 KT UPPER JET
EXTENDING FROM CENTRAL NEW YORK THROUGH NEW ENGLAND WILL CAUSE
SCATTERED SHOWERS TO LINGER ACROSS THE SUSQ VALLEY AND POINTS EAST
THROUGH THE MIDDAY HOURS BEFORE DEEP-LAYER DRYING ADVECTS ACROSS
THE REGION.

UPSLOPE FLOW AND LINGERING LLVL MOISTURE AHEAD OF THE SECONDARY
FRONT WILL BRING SOME LOW STRATUS...ALONG WITH SHOWERS OR DRIZZLE
TO THE LAURELS AND ADJACENT WRN MTNS THURSDAY MORNING.

SFC DEWPOINTS WILL RETURN TO RATHER COMFORTABLE LEVELS IN THE IN
THE 50S TO LOWER 60S.

HIGH TEMPS WILL RANGE FROM THE MID 70S IN THE NW TO THE MID 80S IN
THE FAR SE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
SFC HIGH PRESSURE WILL SHIFT EWD FROM SOUTHEASTERN CANADA TO THE
SRN NEW ENGLAND COAST BY 12Z SAT. THE HIGH PRESSURE CELL WILL
BECOME INCORPORATED INTO THE SEASONALLY FAMILIAR BERMUDA HIGH
CIRCULATION OFF THE SOUTHEAST COAST...WITH SOUTH-SOUTHWESTERLY
RETURN FLOW SOLIDIFYING THE DEFINITE SUMMERTIME PATTERN. MODEL AND
ENSEMBLE DATA ARE IN GOOD AGREEMENT IN BRINGING SUBTROPICAL
RIDGING NORTH OF 30N WITH 500MB HEIGHTS AROUND 588M OVER CENTRAL
PA OR SLIGHTLY ABOVE THE MEAN FOR LATE JUNE/EARLY JULY. UNDER THE
INFLUENCE OF THE SUBTROPICAL RIDGE...EXPECT PERSISTENCE FORECAST
TO PERFORM REASONABLY WELL WITH INCREASINGLY HOT/HUMID AFTERNOONS
WITH WEAKLY FORCED ISOLD TO SCT AIRMASS CONVECTION GIVING WAY TO
WARM/MUGGY NIGHTS.

WITH SUMMERTIME RIDGING MAKING ITS PRESENCE FELT ACROSS MUCH OF
THE LOWER 48...THE PRIMARY STORM TRACK...IN TURN...WILL BE LIFTED
NWD ALONG THE US/CANADIAN BORDER - WHICH IS VERY TYPICAL HEADING
INTO JULY. THE LATEST DETERMINISTIC MODEL AND ENSEMBLE DATA
ADVERTISE A SHORTWAVE TROUGH/CLOSED LOW MOVING ACROSS SOUTH-
CENTRAL CANADA /MANITOBA INTO WRN ONTARIO/ BY NEXT TUE-WED. PCPN
WILL BE FOCUSED ALONG SERIES OF ATTENDANT COLD FRONTS PUSHING EWD
THRU THE PLAINS/MIDWEST INTO THE GREAT LAKES/OH VLY. WPC SFC
PROGS SHOW A LEAD BOUNDARY REACHING THE UPPER OH VLY ON 30 JUNE
FOLLOWED BY A MORE WELL-DEFINED COLD FRONT APPROACHING THE REGION
BY 1-2 JULY. USING PWATS AS A GENERAL GUIDE...THE HIGHEST POPS
ARE LKLY IN THE SUN-WED TIMEFRAME WHEN MSTR AVAILABILITY WILL BE
+1SD ABOVE NORMAL. CONFIDENCE IS ABOVE AVG IN SEEING TEMPERATURES
NEAR TO ABOVE NORMAL.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
ENHANCED AREA OF INSTABILITY HELPED TO FIRE UP NUMEROUS HEAVY
SHOWERS AND TSRA ACROSS CENTRAL PENN EARLY THIS AFTERNOON. PERIODS
OF MVFR TO IFR CIGS AND VSBYS WILL PERSIST IN THE KAOO TO KIPT
CORRIDOR THROUGH 21Z BEFORE GRADUALLY SHIFTING EAST AND BECOMING
FOCUSED FROM KHGR TO KMDT AND KMUI EARLY THIS EVENING.

SFC COLD FRONT EXTENDING FROM NEAR KELZ TO KFKL AND KPIT AT 19Z
WILL DRIFT EAST AND GREATLY TRIM THE CHC FOR SHOWERS AFTER DUSK.

LINGERING LLVL MOISTURE AND RELATIVELY WEAK NW FLOW FOR MUCH OF
THE OVERNIGHT WILL CAUSE LOWERING CIGS WITH AREAS OF
STRATUS...1-3SM VSBYS IN FOG...AND PERHAPS SOME AREAS OF DRIZZLE
ACROSS MAINLY THE WRN MTNS OF PENN LATE TONIGHT AND THURSDAY
MORNING.

GRADUAL IMPROVEMENT TO MAINLY VFR WILL OCCUR DURING THE MIDDAY AND
AFTERNOON HOURS THURSDAY AS A SECONDARY CFRONT PUSHES SOUTHEAST
THROUGH THE REGION.

GENERALLY DRY CONDITIONS WILL CONTINUE FOR THURSDAY NIGHT INTO
FRIDAY WITH BRIEF SURFACE HIGH RIDGING OVER THE AREA. CHANCES FOR
PRECIPITATION INCREASE AGAIN FOR THE WEEKEND...BUT THESE LIKELY
WILL BE MORE DIURNALLY DRIVEN.

OUTLOOK...
THU...IMPROVING CONDITIONS...MAINLY VFR BUT SOME LINGERING SHRA
POSSIBLE AND LOW CIGS LIKELY IN THE MORNING.
FRI...MAINLY VFR.
SAT-SUN...GENERALLY VFR...BUT LOCAL RESTRICTIONS IN SCT SHRA/TSRA
MAINLY DURING THE AFTERNOONS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR PAZ006-037.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...STEINBUGL
AVIATION...LAMBERT
Hazardous weather outlook, Jun 25, 1:28 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
228 PM EDT WED JUN 25 2014

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-261830-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
228 PM EDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS HEAVY SHOWERS AND THUNDERSTORMS ACROSS THE REGION LATE
TODAY INTO TONIGHT COULD PRODUCE LOCALIZED MINOR FLOODING OF POOR
DRAINAGE AREAS AND PERHAPS A FEW SMALL STREAMS. RAINFALL AMOUNTS
WHERE THE SHOWERS AND THUNDERSTORMS TRAIN OVER THE SAME LOCATIONS
COULD APPROACH 2 INCHES IN JUST AN HOUR OR SO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ006-037-261830-
POTTER-TIOGA-
228 PM EDT WED JUN 25 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004-005-010-011-261830-
WARREN-MCKEAN-ELK-CAMERON-
228 PM EDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL BECOME LESS NUMEROUS AND
LIGHTER LATE TODAY AND TONIGHT. ADDITIONAL RAINFALL WILL BE
GENERALLY LESS THAN ONE HALF OF AN INCH...WITH SOME LINGERING
PONDING OF WATER POSSIBLE IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LAMBERT

In the hours before

Special weather statement, Jun 25, 2:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT WED JUN 25 2014

PAZ019-027-049-050-252030-
UNION PA-MIFFLIN PA-SOUTHERN CENTRE PA-SNYDER PA-
326 PM EDT WED JUN 25 2014

...A STRONG THUNDERSTORM WITH VERY HEAVY RAIN WILL IMPACT THE AREA
THROUGH 430 PM...

AT 323 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
POTTERS MILLS...MOVING EAST AT 15 TO 20 MPH.

BRIEF WIND GUSTS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WOODWARD...PLEASANT GAP...MILROY...CENTRE HALL...MILLHEIM...BEAVER
SPRINGS...AARONSBURG...REBERSBURG...SPRING MILLS...COBURN...
TROXELVILLE...POTTERS MILLS...POE VALLEY STATE PARK...REEDS GAP STATE
PARK...SNYDER-MIDDLESWART STATE PARK...LAURELTON CENTER...WEIKERT...
SEVEN MOUNTAINS...BELLTOWN AND BEAVERTOWN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 ROUTE 322 BETWEEN EAST OF BOALSBURG AND MILROY.
 ROUTE 522 BETWEEN EAST OF MCCLURE AND BEAVERTOWN.
 STATE ROAD 45 BETWEEN OLD FORT AND NEAR LAURELTON CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4071 7768 4073 7768 4073 7769 4086 7774
      4100 7724 4074 7715 4068 7767
TIME...MOT...LOC 1923Z 255DEG 14KT 4080 7761

STEINBUGL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Warren

When
June 25, 3:00 PM EST to 9:00 PM EST
Where
Warren County, 1.55 mi NNE of Enterprise to 3.21 mi NW of Grand Vly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.651, -79.571

High water from Two Mile Run caused approximately thirty residents of Sheffield Township to be evacuated to the Sheffield Fire Department. The American Red Cross established a shelter at the Sheffield United Methodist Church. The shelter has been closed. Several roadways were reported closed including SR 27 and SR 666. Small landslides were also reported. Rock and debris blocked the northbound lanes of SR 62 approximately 2 miles north of the Tidioute Bridge. SR 27 had approximately 2 feet of water on it. Neiltown Road was impassable. SR 666 was closed from Queen Road to the Forest County line.

Flood, Tioga

When
June 25, 3:00 PM EST to 9:00 PM EST
Where
Tioga County, 2.24 mi NW of Lambs Creek to 1.42 mi NE of Cherry Flats
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.852, -77.132

Flood waters caused some residents of Mansfield Borough and Richmond Township to be evacuated. A shelter was established at the Mansfield Fire Station. In Mansfield |Borough, the following areas were evacuated: Fourth Street, Second Street; and East Main Street. In Richmond Township, New Town Hill was evacuated. A shelter was been opened at the Mansfield Fire Station. Corey Creek came out of its banks and flooded 2-3 homes. Route 6 was flooded at the intersection of SR 549 in Richmond Township. A landslide also occurred on Route 6 covering the roadway with water, gravel and mud. When the water receded, fire department personnel were engaged in basement pumping.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529698, 529699.